[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.89.187. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
February 21, 1966

Stevens-Johnson Syndrome Associated With Long-Acting Sulfonamides

Author Affiliations

From the Bureau of Medicine, Food and Drug Administration, Department of Health, Education, and Welfare, Washington, DC.

JAMA. 1966;195(8):691-693. doi:10.1001/jama.1966.03100080131046
Abstract

THE STEVENS-JOHNSON syndrome (erythema multiforme exudativum; Behçet syndrome)1 appears to be causally related to the use of the long-acting sulfonamides as well as other drugs and certain disease conditions.2,3 In an attempt to clarify this association and to delineate the scope of the problem, the Bureau of Medicine of the Food and Drug Administration has surveyed reports from the medical literature, reviewed adverse drug reaction data from other sources in the files of the FDA, and consulted various experts in the field. This communication is a summary of the data obtained and outlines FDA actions on the long-acting sulfonamides.

Background Considerations  The first long-acting sulfonamide was introduced to American medicine in 1957. At the present time, sulfamethoxypyridazine and sulfadimethoxine are in wide clinical use. These drugs require as little as one oral dose every 24 hours to maintain adequate therapeutic levels, thus differing markedly from the short-acting congeners.

First Page Preview View Large
First page PDF preview
First page PDF preview
×